Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Jane - HELP! Recurrent (possible) PID
jk5493 posted:
I had an infection that started later february/early march. It was detected after I had been getting a fever every other 3 or 4 days... then, one night it just didn't go away. So, the health center did some tests. Urine culture came back for any and all STIs, blood tests were all within normal range. Pelvic exam was painful, revealed excess discharge with an odor and abnormal color, and provoked bleeding. After a week, I was put on 3 antibiotics. I took 4 or 5 doses of azithromycin at once, then 4 or 5 doses of metrodiazole (spelling?) at once, and then was put on 10 days of doxycycline. After a week of antibiotics, the discharge reduced to a clear odorless discharge for about a week - then, the amount picked back up. Cramping was still bad and persisted throughout these past few weeks. Noticed a fever Wednesday night or Thursday morning of this week that has not gone away. Started out just really tired, then, gradually noticed a high amount of discharge with an odor that is slightly yellow. I have lower back pain and cramps that radiate into my thighs. I am not sexually active. Last date of sex was in 2009 (it was unprotected). Last true period was Feb. 2011 (provera used in January provoked 3 days of spotting). Never a history of any STIs. Is this PID?

The health center on campus doesn't know what to do anymore. I am away at school with no transportation as of now. I have an appt with an OBGYN back home on May 16th. What should I do? Go to the emergency room? (not sure if Medicaid would cover that...) Get more antibiotics from the health center? (They made me VERY sick last time)... is the hospital my best bet? If so, can it wait? Temp was approx. 100.4 this morning and is currently sitting at 99.7.

Any help is great.

Jane Harrison Hohner, RN, RNP responded:
Dear Jade: Dang, all your STD screens were neg, and your last intercourse was with a condom three years ago. You were definitely given the full course of antibiotics to cover both anerobic and aerobic organisms. Your while blood count was apparently within normal limits.

I know of only one case in almost 30 years of my clinical practice where a woman showed up with a tubo-ovarian abscess from an apparently very old and non-symptomatic PID. The abscess was visible on ultrasound and her whilte blood count was elevated. She was sick enough to need a brief hospitalization for IV antibiotics. Her white blood count then normalized.

So while I have not ruled out a continued PID, the pieces don't completely fit. I would ask myself "Are there any other possible etiologies for the pelvic cramping such as an ovarian cyst? Are there other causes for a low grade fever such as an appendicitis or bowel infection? Vaginal dischage is not the most exact diagnostic tool; could it be caused by changes in the vaginal flora from all those antibiotics?"

Given that the Health Service is your primary care place, I would urge you to follow up with them. They are in the best position to decide if an ER visit is needed. As you have heard me say many times, unless you see an actual GYN in the ER, the ER may not be the best place to get a non-acute GYN care. You can ask the Health Service what some other causes of the fever and fatigue might be.

In Concern,

PS Thank you for the screen photo; it helps me remember people's backstories better.

Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
53 of 103 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.